Anaes Cases · Local anaesthetic pharmacology
Bupivacaine-induced cardiac arrest — the lipid-rescue crisis
The hot LAST crisis — the classic bupivacaine-induced cardiac arrest in obstetric epidural practice, the immediate lipid emulsion, the modified ACLS (small adrenaline, amiodarone, prolonged CPR), and the recovery.
On this page
Study tools
Target exams
ANZCAFRCAABAEDAIC
Prompt
A woman in labour receives an epidural top-up of 15 mL of 0.5 per cent bupivacaine. Within two minutes she seizes, becomes unconscious, and her ECG degenerates into ventricular tachycardia. The blood pressure is unrecordable. Manage.
Presentation
A healthy 30-year-old woman in labour receives an epidural top-up of 15 mL of 0.5 per cent bupivacaine (75 mg). The injection was not preceded by a negative aspiration, and within two minutes she complains of a metallic taste, then loses consciousness and has a generalised tonic-clonic seizure. The seizure stops, but her ECG then degenerates into a broad-complex ventricular tachycardia, the blood pressure is unrecordable, and she loses her central pulse.[2]
References3ShowHide
- [1]Neal JM, Neal EJ, Weinberg GL. ASRA Local Anesthetic Systemic Toxicity checklist: 2020 version. Regional Anesthesia and Pain Medicine, 2021.PMID 33148630
- [2]Fettiplace MR, Weinberg G. The Mechanisms Underlying Lipid Resuscitation Therapy. Regional Anesthesia and Pain Medicine, 2018.PMID 29356774
- [3]Bersten AD, Soni N (eds) Oh's Intensive Care Manual. 8th edition, Elsevier, 2018.